Jump to content
ACN Latitudes Forums

Biaxin


Recommended Posts

Has anyone seen old behaviors return with Biaxin? My son started Biaxin 6 days ago and his tics are changing daily, sometimes hourly. We are seeing a lot of old ones return suddenly and then leave. I dont know if he is having a bad reaction or if this is turning of the pages. He has up to 5 going on right now when usually there is only one at a time.

Link to comment
Share on other sites

We experienced similar.... trading of tics, flair of tics prior to seeing a baseline improvement but that was after IVIG treatment for us. Symptoms temporarily got worse before better concept.

 

What Is The Herxheimer Reaction?

 

The Herxheimer Reaction is an immune system reaction to the toxins (endotoxins) that are released when large amounts of pathogens are being killed off, and the body does not eliminate the toxins quickly enough. Simply stated, it is a reaction that occurs when the body is detoxifying and the released toxins either exacerbate the symptoms being treated or create their own symptoms. The important thing to note is that worsening symptoms do not indicate failure of the treatment in question; in fact, usually just the opposite.

 

A Rose By Any Other Name

 

Technically known as the Jarisch-Herxheimer Reaction, this syndrome goes by many names, including JHR, the Herxheimer Effect, the Herxheimer Response, a Herx Reaction, Herx or Herks. The most common terminology used is the Herxheimer Reaction. It is also often referred to as a healing crisis, a detox reaction, or die-off syndrome.

 

History

 

The phenomenon was first described by Adolf Jarisch (1860-1902) working in Vienna, Austria, and a few years later by Karl Herxheimer (1861-1942), working in Frankfort, Germany. Both doctors were dermatologists mainly treating syphilitic lesions of the skin. They noticed that in response to treatment, many patients developed not only fever, perspiration, night sweats, nausea and vomiting, but their skin lesions became larger and more inflamed before settling down and healing. Interestingly, they found that those who had the most extreme reactions healed the best and fastest. The patient might be ill for 2-3 days, but then their lesions resolved.

 

A Medical Example

 

The Herxheimer reaction is caused by the release of toxic chemicals (endotoxins) released from the cell walls of dying bacteria due to effective treatment. The Herxheimer Reaction is well recognized in medical circles and is certainly not confined to the world of natural medicine or supplements.

 

For example, a recent study report (Feb ’04) on the treatment of Sarcoidosis found that, “. . . without exception, the improving patients are reporting periodic aggravation of their symptoms as an apparent direct response to the antibiotics. In other words, these patients say that their treatment makes them feel much worse before they experience symptom-relief.” The abstract of the study goes on to say, “This phenomenon is known as the Jarisch-Herxheimer Reaction (JHR) and is often referred to informally as Herx. JHR is believed to be caused when injured or dead bacteria release their endotoxins into blood and tissues faster than the body can comfortably handle it. . . . This provokes a sudden and exaggerated inflammatory response . . . . In Sarcoidosis patients, the Herxheimer reaction seems to be a valuable indication that an antibiotic is reaching its target.” In the conclusion, the author states: “In my work with Sarcoidosis patients, it is my experience that recovering MP patients understand and welcome the Herxheimer reactions even when they must endure temporary increased suffering. They accept it as the price that they must pay in order to get well and they even seem to find it gratifying to experience tangible evidence of bacterial elimination. “

 

Has anyone seen old behaviors return with Biaxin? My son started Biaxin 6 days ago and his tics are changing daily, sometimes hourly. We are seeing a lot of old ones return suddenly and then leave. I dont know if he is having a bad reaction or if this is turning of the pages. He has up to 5 going on right now when usually there is only one at a time.
Edited by SF Mom
Link to comment
Share on other sites

Bmom...I doubt it is a herx reaction being he has been on so many antibiotics....I could be wrong, though. I would bet it is a reaction to somethig viral (LOTS of stuff going on now....) or, exposure to strep....strep is also rampant now.

 

Remember, sometimes the only indication of illness/exposure is an increase in PANDAS symptoms.

Link to comment
Share on other sites

My son used to have this reaction when we were first trying to get him on antibiotics. He would have one day of really bad ticcing after starting a round of antibiotics and then great day 2 on. This is day 7 though! I really do not know what is going on. He lost 2 teeth the last 2 weeks, and I guess that is part of it. Although he has lost teeth like that before and nothing close to this bad. He hasn't been this bad since the initial onset prior to knowing of PANDAS and he was without antibiotics. We tried to get him tested for strep, but had to leave the urgent care after waiting 3 hours. I would think he would test negative now even if it was strep. I do not really think it was strep, but was trying to rule it out. I think allergies may play a role, but we have had allergies before and no ticcing. So ????. This is pretty bad! Trying to set up a conversation with Dr. T. Have a phone consult with Dr. K for next week. Ugghh... Thanks for the imput.

Edited by bmom
Link to comment
Share on other sites

Has anyone seen old behaviors return with Biaxin? My son started Biaxin 6 days ago and his tics are changing daily, sometimes hourly. We are seeing a lot of old ones return suddenly and then leave. I dont know if he is having a bad reaction or if this is turning of the pages. He has up to 5 going on right now when usually there is only one at a time.

 

 

bmom,

why did he start Biaxin? what was he on before? he's had ivig before tho, correct? how were his tics prior to going on the Biaxin?

Link to comment
Share on other sites

He started the Biaxin because in the last couple of weeks he had a major upswing in symptoms, mainly tics. He had IVIG a year and a half ago. Things had been good for the last 6 months prior to this. Not symptom free, but ok. The year after IVIG we had seen improvements, but it was still a bumpy road. He had gotten strep 3 months after IVIG. Phone consult this week with Dr. K to get a game plan.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...